Contact:John Ciccone, ASCRS Director of Communications at 703-591-2220
January 13, 2004
ASCRS Issues Physician Advisory on Flomax®
Evidence Suggests Link Between Drug and Intraoperative Iris Complications
Fairfax, VA, Jan. 13, 2005 - ASCRS today issued the following physician advisory concerning Intraoperative Floppy Iris Syndrome (IFIS) – a new small pupil syndrome that appears to be associated with the use of Flomax ®.
The January issue of EyeWorld features the first written report of two studies performed by David F. Chang, MD and John R. Campbell, MD. These separate prospective and retrospective studies totaling more than 1600 combined patients sought to characterize the features, the incidence, the cause, and the management of a new small pupil syndrome that they have named the Intraoperative Floppy Iris Syndrome (IFIS). The results of the studies have been submitted for publication in the Journal of Cataract & Refractive Surgery, and will also be reported at the ASCRS Symposium in April.
As quoted from the EyeWorld article, “we found overwhelming evidence that IFIS is associated with the use of tamsulosin (Flomax®), a systemic alpha-1 antagonist medication. This drug relaxes the smooth muscle in the bladder neck and prostate, improving urinary flow in patients with symptomatic benign prostatic hypertrophy (BPH). Flomax is highly selective for the alpha-1A receptor subtype that predominates in the prostate. It is therefore more uroselective compared to other alpha-1 blockers for BPH, such as Hytrin and Cardura. For this reason, it is currently the most commonly prescribed medication for BPH. Interestingly, we did not find that Hytrin or Cardura caused IFIS.”
Chang and Campbell say their review of the pharmacologic literature suggests that the same alpha-1A receptor subtype is also present in the iris dilator smooth muscle. “We postulate that prolonged pharmacologic blockade results in loss of normal iris dilator smooth muscle tone. This deficient tone produces the floppy iris behavior caused by normal intraocular fluid currents during surgery,” wrote the authors.
The authors described the clinical features of IFIS, based upon more than 30 cases that are reported in their paper. In addition to subnormal preoperative pupil dilation, IFIS is characterized by repeated incisional prolapse of a billowing, floppy iris, causing progressive intraoperative miosis that is not prevented by sphincterotomies and mechanical pupil stretching. Their retrospective study documented a higher rate of posterior capsule rupture.
In the article, the authors recommend that preoperative male patients should be questioned about Flomax ® use, particularly if the pupil dilates poorly. They found that temporarily stopping the medication for two weeks often improved, but did not eliminate the floppy behavior of the iris, and that in a few cases, IFIS still occurred in patients that were off Flomax ® for one year.
The authors also provide recommendations for maintaining the dilation and stability of the iris during cataract surgery. “We strongly recommend the use of iris hooks, or an iris expansion ring to maintain an adequate surgical pupil diameter” They go on to say that because these devices are difficult to insert without ensnaring the capsulorhexis, “anticipation of IFIS allows surgeons to reconsider their usual method of small pupil management in favor of self-retaining pupil expansion devices inserted prior to capsulorhexis initiation”.
“In conclusion, IFIS is a newly described small pupil syndrome that appears to be associated with the use of a medication that is commonly used in the elderly male population. Because of the higher risk of posterior capsule rupture and iris trauma associated with IFIS cases, we believe that recognizing and anticipating these cases will be important in enabling surgeons to reduce the complication rate,” Chang wrote. .
Read the complete article in EyeWorld: http://www.eyeworld.org/article.php?sid=2299
“I wish to emphasize that there has been no indication that Flomax causes any symptoms or problems in unoperated eyes, and we are not recommending that Flomax prescribing practices be changed,’ said Dr. Chang. “Rather, we want to educate ophthalmologists about this syndrome, so that upon eliciting any history of Flomax use, they can anticipate IFIS and follow the surgical recommedations from our study,” Chang added
ASCRS EyeMail Editor, J. E. “Jay” McDonald II, MD, is monitoring and compiling IFIS Flomax® complication reports submitted to the ASCRS EyeMail Cataract list serv for analysis. Those not using the EyeMail service are asked to report their experiences to Dr. McDonald at firstname.lastname@example.org.
“We urge physicians to report their experiences with Flomax® patients and their methods for dealing with intraoperative complications. Doing so will enable us to make recommendations regarding this medication,” said Dr. McDonald.
“The use of the EyeMail list serv as an information clearinghouse has enabled ASCRS and its members to detect a problem and disseminate information about it with a rapidity not possible with other communications technologies,” said Priscilla Arnold, MD, ASCRS President. “Our patients and our fellow practitioners are indebted to all of those who have shared their experiences and made EyeMail the dynamic communication and educational tool that it is,” she added.